Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 30, NWS Hanford, CA

August 5, 2017Madera County, Mariposa County, Tuolumne County, California

NWS Hanford, CA issued this flash flood warning at Aug 5, 2017, 4:00 PM PDT for Madera County, Mariposa County, Tuolumne County, California. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2017, 4:00 PM PDT (23:00 UTC)
Expired
Aug 5, 2017, 5:30 PM PDT
In force
90 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

Counties Madera County, CA, Mariposa County, CA, Tuolumne County, CA

The radar

The San Joaquin Valley radar (KHNX), 157 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2690 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

242 
WGUS56 KHNX 052300
FFWHNX
CAC039-043-109-060030-
/O.NEW.KHNX.FF.W.0030.170805T2300Z-170806T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
400 PM PDT SAT AUG 5 2017

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  Eastern Mariposa County in central California...
  Northeastern Madera County in central California...
  Southeastern Tuolumne County in northern California...

* Until 530 PM PDT

* At 359 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Merced Lake High Sierra Camp and Merced Lake Ranger Station. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3776 11928 3760 11919 3761 11941 3778 11947

$$

Riley
1 follow-up statement
042 
WGUS76 KHNX 060022
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
522 PM PDT SAT AUG 5 2017

CAC039-043-109-060031-
/O.EXP.KHNX.FF.W.0030.000000T0000Z-170806T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-Madera CA-Tuolumne CA-
522 PM PDT SAT AUG 5 2017

...THE FLASH FLOOD WARNING FOR EASTERN MARIPOSA...NORTHEASTERN MADERA
AND SOUTHEASTERN TUOLUMNE COUNTIES WILL EXPIRE AT 530 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3776 11928 3760 11919 3761 11941 3778 11947

$$

ANDERSEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 12:39 PM PDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 5, 12:39 PM PDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
1239 PM PDT Sat Aug 5 2017

.SYNOPSIS...Slightly above normal temperatures and dry weather
will be present across central California into next weekend. The
one exception will be the Sierra Nevada...where thunderstorms will
be possible each afternoon and evening through Tuesday.

&&

.DISCUSSION...Mid level moisture continues to surge north
northwest into central California this afternoon. This moisture in
combination with weak surface and mid level instability will
result in thunderstorms across the southern and central Sierra
Nevada this afternoon into the evening hours. The high res models
are in good agreement that the strongest storms will be present
later this afternoon over the highest elevations of Fresno and
Tulare counties...possibly impacting Sequoia and Kings Canyon
National Parks. Those planning on hiking this afternoon are
advised to monitor the weather closely and alter your plans if you
hear thunder.

Little change in the upper weather pattern through at least the
middle of next week with a broad upper trough impacting northern
and central California. This will result in near normal to
slightly above normal temperatures through the end of next week.

Thunderstorms will be possible over the Sierra through at least
the beginning of next week...however chances are decreased each
day from Sunday through Tuesday. Mid and upper level winds become
westerly on Sunday and increase in strength into early next
week...shifting all mid level moisture to the east.

Lastly...according to the Climate Prediction Centers 8 to 14 day
outlook (valid from August 13th through 19th) there is about a 40
percent chance of above normal temperatures. Point being...it
is not set in stone that we will continue to see above normal
temperatures.

&&

.AVIATION...
Scattered showers and thunderstorms with areas of MVFR and local IFR
in mountain obscurations can be expected over the Sierra during the
next 24 hours. VFR conditions will prevail elsewhere across the
central California interior.

&&

.AIR QUALITY ISSUES...
On Saturday August 5 2017... Unhealthy for sensitive groups in
Kern County.
Further information is available at Valleyair.org

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is high.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
NONE.
&&

public...Riley
avn/fw...Andersen
synopsis...Riley

weather.gov/hanford

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:24 PM PDTSpecial Weather StatementHNXMadera36 min
Aug 4, 5:58 PM PDTSpecial Weather StatementHNXMariposa47 min
Aug 5, 3:30 PM PDTSevere Thunderstorm WarningHNXMadera, Mariposa, Tuolumne45 min
Aug 5, 4:55 PM PDTSpecial Weather StatementHNXMariposa50 min

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.